Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 36, NWS Las Vegas, NV

August 3, 2008San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 3, 2008, 4:14 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2008, 4:14 PM PDT (23:14 UTC)
Expired
Aug 3, 2008, 6:15 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 032314
FFWVEF
CAC071-040115-
/O.NEW.KVEF.FF.W.0036.080803T2314Z-080804T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
414 PM PDT SUN AUG 3 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 615 PM PDT.

* AT 408 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING VERY HEAVY RAIN WILL REMAIN NEAR INTERSTATE 40
  BETWEEN MILE MARKER 35 AND 45.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

LAT...LON 3467 11651 3473 11643 3474 11645 3474 11648
      3475 11649 3491 11644 3489 11615 3460 11617

$$

SC
2 follow-up statements
000
WGUS75 KVEF 040022
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
522 PM PDT SUN AUG 3 2008

CAC071-040115-
/O.CON.KVEF.FF.W.0036.000000T0000Z-080804T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
522 PM PDT SUN AUG 3 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 513 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
HEAVY RAIN ALONG AND JUST TO THE NORTH OF INTERSTATE 40 BETWEEN MILE 
MARKERS 35 AND 45 HAS ENDED. RADAR ESTIMATED IN EXCESS OF TWO INCHES 
OF RAINFALL HAD FALLEN IN LESS THAN AN HOUR AND RUNOFF IS STILL 
LIKELY CAUSING FLASH FLOODING IN THE AREA...INCLUDING THE CADY 
MOUNTAINS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY
FLOWING WATER CAN CARRY VEHICLES AWAY.

LAT...LON 3467 11651 3473 11643 3474 11645 3474 11648
      3475 11649 3491 11644 3489 11615 3460 11617

$$
SC
000
WGUS75 KVEF 040110
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
610 PM PDT SUN AUG 3 2008

CAC071-040116-
/O.EXP.KVEF.FF.W.0036.000000T0000Z-080804T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
610 PM PDT SUN AUG 3 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM PDT FOR CENTRAL SAN 
BERNARDINO COUNTY...

THE THREAT OF FLASH FLOODING IN CENTRAL SAN BERNARDINO COUNTY HAS 
ENDED AND THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 615 
PM PDT. A FLOOD ADVISORY IS STILL IN EFFECT FOR NORTH CENTRAL SAN 
BERNARDINO COUNTY UNTIL 700 PM PDT.

LAT...LON 3467 11651 3473 11643 3474 11645 3474 11648
      3475 11649 3491 11644 3489 11615 3460 11617

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:45 PM PDT, 29 minutes earlier.

Area forecast discussion, Aug 3, 3:45 PM PDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT SUN AUG 3 2008

.SYNOPSIS...MOISTURE MOVING INTO THE MOJAVE DESERT AND SOUTHERN
GREAT BASIN WILL BRING AN INCREASING CHANCE OF THUNDERSTORMS TO THE
AREA THROUGH THE MIDDLE OF THE WEEK. TEMPERATURES WILL LOWER TO AT
OR SLIGHTLY BELOW NORMAL BY WEDNESDAY.
&&

.SHORT TERM...AIRMASS OVER THE SOUTHERN PORTION OF THE CWA HAS
SLOWLY MOISTENED AND DESTABILIZED DURING THE DAY WITH ISOLATED
CONVECTION AS OF 330 PM PST/MST BEING CONFINED TO MAINLY NORTHERN
MOHAVE/SOUTHERN CLARK/AND PORTIONS OF SAN BERNARDINO COUNTY. FURTHER
DESTABILIZATION EXPECTED THROUGH EARLY EVENING FOR INCREASING
ACTIVITY BEFORE OVERNIGHT DECREASE. FOR MONDAY HOWEVER...NEG LIFTED
INDEXES/THETA-E AXIS AND CONTINUE MOISTENING WITH PW VALUES PUSHING
OVER AN INCH ACROSS MUCH OF SAN BERNARDINO/SOUTHERN MOHAVE COUNTY
WILL LIKELY INCREASE TSTRM COVERAGE THIS AREA. AT THE SAME TIME AS
SEEN ON WATER VAPOR...CIRCULATION FORMING VICINITY OF TUSCON WITH
NAM PUSHING THIS ACROSS SOUTHERN CALIFORNIA MONDAY AFTERNOON FOR
POSSIBLE TRIGGER ON CONVECTION ACROSS SAN BERNARDINO. WILL WATCH
THIS OVERNIGHT...BUT MAY NEED TO BUMP THUNDERSTORM/POPS UP IN THIS
AREA WITH THE NEXT PACKAGE. MAIN CONCERN CONTINUES TO BE EASTERLY
WAVE SHIFTING INTO THE AREA ON TUESDAY. PW VALUES INCREASE TO OVER
1.5 INCHES ALONG THE COLORADO RIVER VALLEY AND ACROSS MUCH OF
CLARK/MOHAVE/EASTERN SAN BERNARDINO COUNTIES WHILE LI DROPS TO -2 OR
LESS AND THETA-E MAXIMUM ACROSS MUCH OF THE AREA. THIS PATTERN IS
TRENDING TOWARDS A BETTER CHANCE FOR LOCALIZED HEAVY RAIN SHOWERS
AND IS COVERED IN THE CURRENT HWO. MOISTURE/INSTABILITY ALSO PUSHES
ACROSS MUCH OF THE NORTHERN PORTION OF THE CWA TOO. WITH THE
INCREASE IN MOISTURE TEMPERATURES WILL MODERATE THE NEXT FEW DAYS
WITH DAYTIME HIGHS DROPPING TO NEAR OR SLIGHTLY BELOW NORMAL BY
TUESDAY.

.LONG TERM...DIFFERENCE REMAINS WITH RESPECT TO THE HANDLING OF THE
INVERTED TROUGH...WITH THE ECMWF EJECTING THE TROUGH TO THE NORTH
MUCH QUICKER. THE NAM AND GFS ARE IN MORE AGREEMENT WITH A SLOWER
PROGRESSION. AT THIS POINT THE FORECAST REFLECTS A BLEND OF THE TWO
DIFFERING SOLUTIONS...WHICH KEEPS THE POPS HIGHER ON WEDNESDAY...
PARTICULARLY ACROSS CLARK COUNTY. ONE OTHER ITEM OF CONSIDERATION IS
THE POTENTIAL FOR LINGERING CLOUD COVER LEFTOVER FROM TUESDAY
NIGHT...EARLY WEDNESDAY MORNING CONVECTION TO KEEP CLARK COUNTY ON
THE DOWNSIDE WEDNESDAY AFTERNOON. OTHER MAIN FEATURE IS SLOWING DOWN
THE ADVANCING DRIER AIR LATER IN THE WEEK. HAVE NUDGED POPS UP ON
FRIDAY AND SATURDAY AS THE MOISTURE WILL LIKELY LINGER AT LEAST
ACROSS THE EASTERN HALF OF THE CWA A BIT LONGER.
&&

.AVIATION...FOR MCCARRAN...DEEPER MOISTURE HAS MADE SOME PROGRESS
TODAY...BUT ANY CONVECTION IS ANTICIPATED TO BE ISOLATED AND FAVORED
ON THE EASTERN SIDE OF THE KLAS VALLEY THIS EVENING. THE PEACH
SPRINGS CORRIDOR WILL BE THE MOST ACTIVE CORRIDOR THIS EVENING WITH
THE DAGGETT CORRIDOR POTENTIALLY BECOMING ACTIVE BETWEEN 00Z AND
04Z. CLOUD COVER LOOKS TO INCREASE INTO THE SCT-BKN RANGE BY THIS
EVENING. WINDS GUSTS TO AROUND 20KTS WITH POTENTIALLY HIGHER WINDS
WITH ANY OUTFLOW BOUNDARIES FROM THUNDERSTORMS. AN INCREASE IN
MOISTURE AND INSTABILITY WILL ALLOW FOR INCREASING CHANCES FOR A
TSTM OVER THE SPRING MOUNTAINS...SHEEP RANGE ON MONDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED TSTMS ACROSS SAN BERNARDINO...
SOUTHERN CLARK AND MOHAVE COUNTIES THIS EVENING WITH AREAS OF 3SM
BKN060. OTHERWISE SCT-BKN CLOUDS AOA 12K FEET IN THESE LOCATIONS.
TSTM CHANCES WILL INCREASE SLIGHTLY ON MONDAY...BUT MORE SO ON
TUESDAY ACROSS THE AREA.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

JENSEN/CZYZYK

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 3, 6:24 AM PDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
624 AM PDT SUN AUG 3 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-040700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
624 AM PDT SUN AUG 3 2008 /624 AM MST SUN AUG 3 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE INCREASING FROM THE SOUTH AND SOUTHEAST WILL LEAD TO
ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING...MAINLY OVER
THE AREA SOUTH AND EAST OF INTERSTATE 15. THE PROBABILITY OF
HAZARDOUS WEATHER IS LOW FOR THE REST OF THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DEEPER MONSOONAL MOISTURE WILL PUSH NORTH INTO THE ENTIRE REGION
MONDAY AND TUESDAY BRINGING INCREASING THUNDERSTORM COVERAGE WHICH
WILL PERSIST THROUGH THE MIDDLE OF THE WEEK. THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAINFALL AND THE POTENTIAL FOR ISOLATED
FLASH FLOODING...ESPECIALLY TUESDAY AND WEDNESDAY. DRIER SOUTHWEST
FLOW IS FORECAST TO DEVELOP OVER SOUTHEAST CALIFORNIA AND SOUTHERN
NEVADA TOWARD THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:04 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min
Aug 3, 3:16 PM PDTSevere Thunderstorm WarningVEFSan Bernardino44 min
Aug 3, 4:01 PM PDTSevere Thunderstorm WarningVEFSan Bernardino44 min
Aug 3, 4:41 PM PDTSevere Thunderstorm WarningVEFSan Bernardino49 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.